Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS Charleston, SC

May 26, 2001Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 26, 2001, 9:03 AM EDT for Berkeley County, South Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2001, 9:03 AM EDT (13:03 UTC)
Expired
May 26, 2001, 9:30 AM EDT
In force
27 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Berkeley County, SC

What was reported inside it

TimeReportWhereRemark
May 26, 9:15 AM EDTHail 0.75Jamestown, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1977 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 261303
SVRCHS
SCC015-261330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
903 AM EDT SAT MAY 26 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  EASTERN BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA.

* UNTIL 930 AM EDT.

* AT 903 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES
  SOUTHWEST OF JAMESTOWN...OR ABOUT 8 MILES EAST OF MONCKS CORNER...
  MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JAMESTOWN.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3320 8000 3307 7985 3332 7952 3348 7971

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:00 AM EDT, 6 hours 3 minutes earlier.

Area forecast discussion, May 26, 3:00 AM EDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 AM EDT SAT MAY 26 2001

ISOLD SWRS MOVG ACRS INTR SXNS OF GA/ALLENDALE AND HAMPTON CTYS OF
SC ATTM THO TENDING TO WEAKEN AS THEY MOVE NERD. A BIT OF A LOW OVR
SE GA SEEN ON MSAS SFC MAP AT 06Z PROB CAUSE OF SWR ACTIVITY...AS
WELL AS BACK SIDE OF S/W MOVG IN SW FLOW. WV CHANNEL SHOWS DRY SLOT
OVR SRN GA MOVG INTO S CSTL SC ATTM. DEWPTS NOW IN SOUPY
RANGE...MNLY IN THE 60S ACRS RGN.

STILL HAVING VSBY PROBS IN SE GA DUE TO SMOKE FM FIRES IN FL
REACHING THIS FAR N COMBINED WTH FOG THIS ERLY MRNG. SMOKE PLUME CAN
BE SEEN VRY WELL ON VSBL STLT IMAGERY. APPEARS THAT THE SMOKE...HIGH
BASED...HAS REACHED ACRS INLAND SXNS OF S CSTL SC INTO THE PEE DEE
AS WELL. DO XPCT THIS TO CONT WTH HIGH LVL CAPPING AND CONTD SW FLOW
ACRS RGN.

MDLS RMN CONSISTENT WTH STALLED UPR LOW OVR GRT LKS RGN. APPEARS
THAT IT WL NOT MOV MCH THRU SHORT TERM. SO...WL CONT WTH TIMING
PROBS OF S/WS COMING ARND BASE OF LOW AS MDLS NOT HANDLING THIS
ASPECT TOO WELL. ETA/AVN CONT WTH S/W MOVG ACRS MIDLANDS/PEE DEE TDY
WTH GOOD PIECE OF SRN XTNT OF S/W ACRS SC PTN THIS AFTN. WL KEEP
SLGT CHC GOING FOR TDY...MNLY IN THE MRNG ACRS GA AND THE AFTN FOR
SC THO TIMING CAN CHANGE DEPENDING UPON CRNT SWR ACTIVITY INLAND AT
PRESS TIME. A BIT OF A SFC RDG CONTS TO BLD ACRS RGN TNGT/SUN SO WL
KEEP SWRS OUT OF FCST. WL REINTRODUCE SWRS/TSTMS SUN NIGHT/MON WTH
ANOTHER S/W IN CYCLONIC FLOW MOVS ACRS MIDLANDS/PEE DEE.

ON XTNDD...LOW FINALLY BEGINS TO MIGRATE SLOLY E ACRS NRN TIER
STATES WTH TRAILING CFNT APPROACHING NC/NRN SC LATE MON-TUE. AVN
TRIES TO MOV FNT S OF RGN BY 12Z WED...BUT THIS WL DEPEND UPON
WHENEVER THE NRN UPR LOW DECIDES TO MOV. PLAN ON KEEPING LOW CHC
SWRS IN FCST TUE-WED ATTM.

CWF...WEAKENING FRONT ALONG THE COAST THRU THIS AFTN. SFC HI
CENTERED WELL OFFSHORE WILL KEEP PERSISTENT S/SW WINDS FOR MAJORITY
OF THIS PKG ALL LOCATIONS EXCEPT SE WINDS INITIALLY NRN WATERS. NO
FLAGS NECESSARY.

FCSTID = 26
CHS   85  63  86  65 /  20  10  10  20
SAV   86  62  87  64 /  20  10  10  20
CHL   85  68  85  70 /  20  10  10  20
NBC   85  64  86  66 /  20  10  10  20
RBW   83  62  84  62 /  20  10  10  20

.CHS...
GA...NONE.
SC...NONE.

EVT/MJR

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.